Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 46, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 5, 2017, 5:11 AM EDT for Sampson County, North Carolina. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2017, 5:11 AM EDT (09:11 UTC)
- Expired
- May 5, 2017, 6:00 AM EDT
- In force
- 49 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Sampson County, NC
The radar
The Raleigh/Durham radar (KRAX), 73 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 5:23 AM EDT | TSTM WND DMG | Clinton, NC | SEVERAL TREES BLOWN DOWN AROUND CLINTON INCLUDING ONE TREE DOWN ON A HOUSE ON EDGAR STREET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 3:09 AM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 9.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 132 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1061 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted.
562
WUUS52 KRAH 050911
SVRRAH
NCC163-051000-
/O.NEW.KRAH.SV.W.0046.170505T0911Z-170505T1000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
511 AM EDT FRI MAY 5 2017
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Sampson County in central North Carolina...
* Until 600 AM EDT
* At 511 AM EDT, a severe thunderstorm was located 8 miles east of
Ammon, or 12 miles southwest of Clinton, moving northeast at 60
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Clinton, Harrells, Roseboro, Garland, Newton Grove, Salemburg,
Turkey, Falcon, Autryville and Hobbton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
A tornado watch remains in effect until 900 AM EDT for central North
Carolina.
LAT...LON 3475 7839 3499 7864 3509 7867 3512 7864
3520 7864 3520 7863 3530 7858 3532 7854
3526 7848 3526 7841 3529 7830 3522 7824
3520 7816 3509 7817 3490 7815 3474 7820
3471 7813 3472 7811 3471 7811 3455 7825
TIME...MOT...LOC 0911Z 220DEG 52KT 3484 7843
HAIL...<.75IN
WIND...60MPH
$$
pwb1 follow-up statement
348
WWUS52 KRAH 050945
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
545 AM EDT FRI MAY 5 2017
NCC163-051000-
/O.CON.KRAH.SV.W.0046.000000T0000Z-170505T1000Z/
Sampson NC-
545 AM EDT FRI MAY 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM EDT
FOR EASTERN SAMPSON COUNTY...
At 544 AM EDT, a severe thunderstorm was located near Clinton, moving
northeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Clinton, Harrells, Garland, Turkey and Ivanhoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
A tornado watch remains in effect until 900 AM EDT for central North
Carolina.
LAT...LON 3478 7842 3495 7837 3513 7828 3522 7823
3520 7816 3509 7817 3490 7815 3474 7820
3471 7813 3472 7811 3471 7811 3455 7825
3456 7825 3475 7839
TIME...MOT...LOC 0944Z 237DEG 22KT 3501 7821
HAIL...<.75IN
WIND...60MPH
$$
pwbWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 4:15 AM EDT, 56 minutes earlier.
Area forecast discussion, May 5, 4:15 AM EDT, 56 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 415 AM EDT Fri May 5 2017 .SYNOPSIS... A strong cold front will surge east across the region this morning, moving offshore by early afternoon. An upper level trough will remain across the area through the weekend. && .NEAR TERM /TODAY/... As of 307 AM Friday... New Tornado Watch for all but Forsyth... Davidson... and Stanly Counties through 900 am... along and east of the main convective bands. Previous discussion issued at 237 am... The isolated tornado risk will most likely be extended beyond the current Tornado Watch time in our Coastal Plain counties. Widespread showers/rain continued over the NW-N Piedmont keeping this region relatively stable compared to the areas to the south and east of the Triad. The juicy air with dew points at 70 was getting pulled in from the Atlantic with the strong SE low level flow into the current Tornado Watch area. This region, including the Coastal Plain will be the main areas of concern as the bands of showers/isolated thunderstorms move NE across the region this morning. The Hi-Res HRRR has been keying in on a couple of bands of convection that warrant attention. They were moving into our SW-S Piedmont counties currently. A few damaging wind events and possibly a tornado will be the main hazards. The threat may extend westward a few counties from where the Tornado Watch is currently located (from Albemarle to Raleigh to Roanoke Rapids and areas east. The final band, associated with the cold front, will effective shut down the isolated tornado/wind damage threat. Timing of that cold front (which was at 200 am tracking through the GSP area of SC) should be at or very near the Triangle and Fayetteville around 12Z, then our far eastern Coastal Plain before noon. This is supported by the latest Hi-Res guidance / operational GFS/EC. The mid level dry slot and cold front will end the main convection as mentioned this morning. This afternoon, central NC will be in the dry slot with variably cloudy skies. Highs generally 70-75. Winds will shift to the SW behind the front at 15-25 mph with gusts to 30+ mph. Tonight, expect partly to variable cloudy skies as the mid/upper low tracks NNE up the spine of the central and northern Appalachians. The only chance of showers appears to be near the Mountains or closer to the upper low. Otherwise, POP will be NIL. Much cooler and less humid - lows in the 40s. && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... As of 410 AM Friday... A second short wave and associated cold front digs into the east coast trof Saturday night. This will squeeze out lingering moisture to produce scattered showers, especially across the northern tier. Activity will be ending Saturday night as the wave begins to lift out. Highs will be on the cool side, 65 to 70, with mins Sunday morning from 45 to 50. && .LONG TERM /SUNDAY THROUGH THURSDAY/... As of 415 AM EDT Friday... Omega blocking pattern slowly deamplifies through mid week, with fast northwest mid level flow into central NC producing mainly dry weather and a very gradual warming trend. There could be a few showers in the mid week as an impulse dives down the weakening ridge and pushes a modest cold front south through the area. Highs Sunday and Monday will range from 65 to 70...edging into the low and mid 70s from Tuesday through Thursday. && .AVIATION /06Z FRIDAY THROUGH WEDNESDAY/... As of 145 AM Friday... 24-Hour TAF period: IFR conditions, mainly ceilings, are expected through around 12Z as widespread rain and embedded convective elements move across central NC. Winds increase with height to 45kts at 5K feet, so scattered showers and thunderstorms could produce gusts as high as 35kts. Conditions will improve fairly quickly from west to east...~12Z west to ~16Z in the east...as a cold front sweeps out the moisture. Initial southeast winds sustained at 10- 15kts at issuance will veer to southerly by 12Z, then southwest by 15Z behind the front, and continue through 00Z with gust diminishing thereafter. Looking ahead: scattered showers and associated MVFR conditions may re-develop again Saturday and Sunday aft/eve as the upper trough over the eastern US amplifies in response to additional shortwave energy pushing a reinforcing cold front across the area. VFR conditions are anticipated Monday through Wednesday as the upper trough lifts NE away from the region. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Badgett NEAR TERM...Badgett SHORT TERM...mlm LONG TERM...mlm AVIATION...MLM
Hazardous weather outlook, May 5, 3:17 AM EDT, 1 hour 54 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 317 AM EDT Fri May 5 2017 NCZ007>011-022>028-039>043-074>078-083>086-088-089-060730- Person-Granville-Vance-Warren-Halifax-Guilford-Alamance-Orange- Durham-Franklin-Nash-Edgecombe-Randolph-Chatham-Wake-Johnston-Wilson- Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke- Cumberland-Sampson- 317 AM EDT Fri May 5 2017 ...TORNADO WATCH 195 IN EFFECT UNTIL 9 AM EDT THIS MORNING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are asked to call any severe weather reports to the National Weather Service at 800 444 7928
In the hours before
Local storm report, May 5, 3:56 AM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
356 AM EDT FRI MAY 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 AM TSTM WND DMG 3 N LAKE TOWNSEND 36.22N 79.79W
05/05/2017 GUILFORD NC BROADCAST MEDIA
TREE ON A HOME ON N CHURCH ST AT HWY 150 IN BROWNS
SUMMIT
&&
EVENT NUMBER RAH1700466
MLMLocal storm report, May 5, 4:38 AM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
438 AM EDT FRI MAY 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 AM TSTM WND DMG GLEN RAVEN 36.12N 79.47W
05/05/2017 ALAMANCE NC 911 CALL CENTER
TREE DOWN ON DURHAM STREET EXTENSION
&&
EVENT NUMBER RAH1700467
BLAESLocal storm report, May 5, 4:54 AM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
454 AM EDT FRI MAY 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 AM TSTM WND DMG WADESBORO 34.97N 80.07W
05/05/2017 ANSON NC 911 CALL CENTER
MULTIPLE TREES DOWN ACROSS THE COUNTY INCLUDING BILL
CURLLEE ROAD AND NC 742.
&&
EVENT NUMBER RAH1700468
BLAESLocal storm report, May 5, 5:01 AM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
501 AM EDT FRI MAY 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 AM TSTM WND DMG 4 SSE TEER 35.90N 79.19W
05/05/2017 ORANGE NC 911 CALL CENTER
TREE DOWN AT WHITE CROSS AND OLD GREENSBORO ROADS.
&&
EVENT NUMBER RAH1700469
MLMLocal storm report, May 5, 5:02 AM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
502 AM EDT FRI MAY 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 AM TSTM WND DMG 1 SE VASS 35.25N 79.27W
05/05/2017 MOORE NC 911 CALL CENTER
TREE DOWN ON WHITE ROCK ROAD
&&
EVENT NUMBER RAH1700470
BLAESLocal storm report, May 5, 5:05 AM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
505 AM EDT FRI MAY 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM TSTM WND DMG ABERDEEN 35.14N 79.42W
05/05/2017 MOORE NC 911 CALL CENTER
TREE DOWN ON PARK AVENUE
&&
EVENT NUMBER RAH1700471
BLAESThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 10:39 PM EDT | Special Weather Statement | RAH | Anson, Richmond | 51 min |
| May 4, 11:59 PM EDT | Special Weather Statement | RAH | Hoke | 31 min |
| May 5, 12:11 AM EDT | Special Weather Statement | RAH | Durham, Orange | 49 min |
| May 5, 12:52 AM EDT | Special Weather Statement | RAH | Wilson | 38 min |
| May 5, 1:35 AM EDT | Special Weather Statement | RAH | Sampson | 40 min |
| May 5, 2:08 AM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Stanly | 52 min |
| May 5, 2:12 AM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Richmond | 63 min |
| May 5, 2:21 AM EDT | Tornado Warning | RAH | Davidson, Montgomery, Randolph | 39 min |
| May 5, 2:26 AM EDT | Tornado Warning | RAH | Anson, Montgomery, Richmond, Stanly | 40 min |
| May 5, 2:42 AM EDT | Severe Thunderstorm Warning | RAH | Davidson, Guilford, Randolph | 63 min |
| May 5, 3:04 AM EDT | Severe Thunderstorm Warning | RAH | Chatham, Moore, Randolph | 41 min |
| May 5, 3:32 AM EDT | Severe Thunderstorm Warning | RAH | Alamance | 43 min |
| May 5, 3:45 AM EDT | Severe Thunderstorm Warning | RAH | Chatham, Lee, Moore | 60 min |
| May 5, 3:50 AM EDT | Severe Thunderstorm Warning | RAH | Harnett, Hoke, Lee, Moore | 40 min |
| May 5, 4:06 AM EDT | Severe Thunderstorm Warning | RAH | Chatham, Orange | 42 min |
| May 5, 4:16 AM EDT | Severe Thunderstorm Warning | RAH | Person | 59 min |
| May 5, 4:29 AM EDT | Severe Thunderstorm Warning | RAH | Durham, Person, Wake | 61 min |
| May 5, 4:35 AM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Sampson | 40 min |
| May 5, 4:56 AM EDT | Severe Thunderstorm Warning | RAH | Granville | 37 min |
| May 5, 5:16 AM EDT | Severe Thunderstorm Warning | RAH | Vance | 44 min |
| May 5, 5:19 AM EDT | Severe Thunderstorm Warning | RAH | Johnston | 41 min |
| May 5, 5:29 AM EDT | Special Weather Statement | RAH | Franklin, Harnett, Wake | 61 min |
| May 5, 5:42 AM EDT | Severe Thunderstorm Warning | RAH | Wayne, Wilson | 63 min |
| May 5, 5:46 AM EDT | Special Weather Statement | RAH | Warren | 44 min |
| May 5, 5:53 AM EDT | Severe Thunderstorm Warning | RAH | Franklin, Nash | 52 min |
| May 5, 6:17 AM EDT | Severe Thunderstorm Warning | RAH | Halifax, Warren | 43 min |
| May 5, 6:21 AM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax | 35 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.